Alert archive / Kansas / Wind Advisories in 2019
Wind Advisory 6, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Mar 27, 2019, 11:47 AM CDT for 18 counties in Kansas. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2019, 11:47 AM CDT (16:47 UTC)
- Expired
- Mar 27, 2019, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 37 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 4.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1819 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
995 WWUS73 KTOP 271647 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 1147 AM CDT Wed Mar 27 2019 KSZ008-009-020>022-034>037-054-280000- /O.NEW.KTOP.WI.Y.0006.190327T1647Z-190328T0000Z/ Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Morris-Lyon- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Manhattan, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, and Emporia 1147 AM CDT Wed Mar 27 2019 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... The National Weather Service in Topeka has issued a Wind Advisory, which is in effect until 7 PM CDT this evening. * TIMING...Through 7 PM CDT * WINDS...south-southwest winds 25 to 35 MPH with gusts of 45 to 50 MPH. * IMPACTS...Driving high profile vehicles will be difficult on east to west orientated roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds from 30 to 39 mph and/or gusts from 45 to 57 mph are likely. Steps should be taken to secure any lawn furniture or light weight objects and use extra caution when driving. && $$
2 follow-up statements
698 WWUS73 KTOP 271901 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 201 PM CDT Wed Mar 27 2019 KSZ010-011-023-024-038-039-055-058-280000- /O.EXA.KTOP.WI.Y.0006.000000T0000Z-190328T0000Z/ Marshall-Nemaha-Pottawatomie-Jackson-Wabaunsee-Shawnee-Osage- Coffey- Including the cities of Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Wamego, St. Marys, Holton, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Burlington, and Lebo 201 PM CDT Wed Mar 27 2019 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... The National Weather Service in Topeka has issued a Wind Advisory, which is in effect until 7 PM CDT this evening. * TIMING...Through 7 PM CDT * WINDS...south-southwest winds 25 to 35 MPH with gusts of 45 to 50 MPH. * IMPACTS...Driving high profile vehicles will be difficult on east to west orientated roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds from 30 to 39 mph and/or gusts from 45 to 57 mph are likely. Steps should be taken to secure any lawn furniture or light weight objects and use extra caution when driving. && $$ KSZ008-009-020>022-034>037-054-280000- /O.CON.KTOP.WI.Y.0006.000000T0000Z-190328T0000Z/ Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Morris-Lyon- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Manhattan, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, and Emporia 201 PM CDT Wed Mar 27 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * TIMING...Through 7 PM CDT * WINDS...south-southwest winds 25 to 35 MPH with gusts of 45 to 50 MPH. * IMPACTS...Driving high profile vehicles will be difficult on east to west orientated roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds from 30 to 39 mph and/or gusts from 45 to 57 mph are likely. Steps should be taken to secure any lawn furniture or light weight objects and use extra caution when driving. && $$
445 WWUS73 KTOP 272027 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 327 PM CDT Wed Mar 27 2019 KSZ008-009-020-021-034-035-272130- /O.CAN.KTOP.WI.Y.0006.000000T0000Z-190328T0000Z/ Republic-Washington-Cloud-Clay-Ottawa-Dickinson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Minneapolis, Bennington, Abilene, and Herington 327 PM CDT Wed Mar 27 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Topeka has cancelled the Wind Advisory. Southerly surface winds have diminished below wind advisory criteria. The winds will continue to diminish through the late afternoon and early evening hours. $$ KSZ010-011-022>024-036>039-054-055-058-280000- /O.CON.KTOP.WI.Y.0006.000000T0000Z-190328T0000Z/ Marshall-Nemaha-Riley-Pottawatomie-Jackson-Geary-Morris-Wabaunsee- Shawnee-Lyon-Osage-Coffey- Including the cities of Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Manhattan, Wamego, St. Marys, Holton, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Burlington, and Lebo 327 PM CDT Wed Mar 27 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * TIMING...Through 7 PM CDT * WINDS...south-southwest winds 25 to 35 MPH with gusts of 45 to 50 MPH. * IMPACTS...Driving high profile vehicles will be difficult on east to west orientated roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds from 30 to 39 mph and/or gusts from 45 to 57 mph are likely. Steps should be taken to secure any lawn furniture or light weight objects and use extra caution when driving. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 27, 6:21 AM CDT, 5 hours 26 minutes earlier.
Area forecast discussion, Mar 27, 6:21 AM CDT, 5 hours 26 minutes before
Area Forecast Discussion National Weather Service Topeka KS 621 AM CDT Wed Mar 27 2019 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 325 AM CDT Wed Mar 27 2019 Mid level moisture continues to stream over an upper ridge centered across the central plains this morning. Within the weak mid level ridge, the GFS and ECMWF runs at 00Z advertise an embedded perturbation traversing northern Kansas, generating a few showers later this morning into the afternoon. Forecast soundings from these models exhibit a very shallow layer of moisture around 7 kft, but otherwise not enough indication from all other guidance to mention precip chances or sprinkles at this time. Main story for today is the strong south winds in advance of the deepening sfc trough with speeds from 15 to 25 mph sustained, gusting to 40 mph in the afternoon. While I sided with the stronger wind solution with the deeper mixing from the RAP, increasing high clouds should alleviate winds from reaching advisory criteria. Along with the winds and dry fuels present in the area, very high fire danger conditions are expected. See the Fire Weather discussion below more details. With the deeper mixing noted, highs were boosted a few degrees with readings up to 80 degrees in north central Kansas and low to middle 70s elsewhere. As the sfc trough edges into western Kansas, dryline gradient steepens as dewpoints in the 50s lifts north and east towards central Kansas this evening. While isolated convection is possible along the dryline by early evening, would not expect any development to reach western areas of the CWA until after 3 AM as the 850 mb moisture increases with the aid of a strong low level jet. Focus for precip centers along a frontal boundary that bisects the cwa from west to east after sunrise Thursday morning. .LONG TERM...(Thursday through Tuesday) Issued at 325 AM CDT Wed Mar 27 2019 Focus for the extended period is the consistent signal for multiple rounds of showers and thunderstorms, enhancing the potential for heavy rainfall and isolated flooding concerns, particularly the eastern half of the CWA. Main uncertainty with the first round of thunderstorms is location of frontal boundary and subsequent focused convection on Thursday afternoon. The Ecmwf and Canadian solutions are further north towards the NE border while the GFS and NAM are bisecting the CWA. Severe weather concerns are minimal with weak mid level lapse rates and MUCAPE less than 500 J/KG through the day. Stability from the cloud cover and showers should also hinder temps a bit with adjustments down from the low 60s in north central KS to the upper 60s elsewhere. Occasional showers and thunderstorms Thursday night shifts the boundary further south with focus for locally heavy rainfall towards far eastern Kansas on Friday. PWAT values on Thursday and Friday are up to 200 percent of normal as the boundary becomes nearly stationary. As the main upper trough lifts into the western high plains Friday afternoon, another round of widespread showers and thunderstorms is likely. Based on the GFS, MUCAPE values may peak near 2000 J/KG in south central KS, while effective bulk shear near 35 kts may be enough to sustain a few stronger updrafts by late afternoon. Hail and gusty winds would be the main hazards. What is more concerning is the heavy rainfall potential, particularly east of highway 75 where all guidance is depicting an additional round of thunderstorms Friday evening. QPF totals are generally from 1 inch to 1.75 inches through Saturday morning. Another big change to the forecast was to push the rain and snow mix further north with the slower progression of near freezing temps seen from latest guidance on Saturday morning. Saturday and Sunday temps are on the cooler side with stout cold advection holding highs to the upper 40s, alleviated some by the sunny skies. Both the GFS and ECMWF center the sfc ridge over the CWA by Sunday morning with lows in the 20s. Southerly flow returns Monday as temperatures improve back to the 60s by Tuesday as the region remains dry from the more active northerly jet stream. Next chance of rain with thunderstorms arrives by Wednesday and Thursday. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 617 AM CDT Wed Mar 27 2019 VFR prevails with main concerns being the wind. Wind profilers are sampling around 50 kts between 500 and 1000 feet at 12Z. LLWS is expected to persist until sfc winds increase around 15Z. Gusty south sfc winds in excess of 20 kts sustained expected through the afternoon before weakening to near 12 kts by 00Z. LLWS this evening remains marginal with a much weaker inversion layer and peak winds in the low levels around 40 kts. Showers and isolated thunder arrive as early as 12Z Thursday, but confidence in exact timing is too low at this point. && .FIRE WEATHER... Issued at 325 AM CDT Wed Mar 27 2019 High to very high fire danger conditions are expected across the entire outlook area this afternoon. Strong south winds are expected to increase after sunrise with speeds between 15 and 25 mph sustained. Gusts just over 40 mph are likely as well. While RH values are not a huge concern, it is worth noting that the deeper mixing from 800 mb to 825 mb across the CWA has resulted in lower RH values in the 35 to 40 percent range. While fuels are expected to green up fairly quickly in the next week or so, latest satellite trends show very dry fuels still present over much of the CWA. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Prieto LONG TERM...Prieto AVIATION...Prieto FIRE WEATHER...Prieto
Hazardous weather outlook, Mar 27, 3:54 AM CDT, 7 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 354 AM CDT Wed Mar 27 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-280900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 354 AM CDT Wed Mar 27 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Very high fire danger conditons are expected this afternoon as dry fuels combine with south winds sustained between 15 and 25 mph. Gusts to around 40 mph are likely. Isolated thunderstorms are possible after midnight with highest chances towards central and north central Kansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Multiple rounds of showers and thunderstorms are likely Thursday through Friday evening. Some storms may be strong on Friday with gusty winds and small hail. Locally heavy rainfall is possible with rainfall totals from three quarters of an inch to 1.50 inches through Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.